Vermont, 2011

Flash Flood and Hail in Vermont, August 10, 2011

August 10, 2011 · NWS BTV · 8 events in 3 counties and zones

A cold, unstable upper atmospheric disturbance and surface cold front moved across the Champlain Valley during the mid to late afternoon of August 10th. Several thunderstorms developed but only a few produced large hail or damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold, unstable upper atmospheric disturbance and surface cold front moved across the Champlain Valley during the mid to late afternoon of August 10th. Several thunderstorms developed but only a few produced large hail or damaging winds. Hail size up to half dollar size was reported near Middlebury in Addison county and a local microburst in Shelburne (Chittenden county) knocked down a dozen or so trees. In addition, slight back-building of storms allowed for locally heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 10, 12:35 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 10, 12:35 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
135 PM EDT WED AUG 10 2011

.SYNOPSIS...
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION THIS
AFTERNOON AND TONIGHT. AS A RESULT...EXPECT MORE SCATTERED TO
NUMEROUS SHOWERS AS WELL AS ISOLATED THUNDERSTORMS ESPECIALLY THIS
AFTERNOON AND TONIGHT. OTHER THAN SOME LINGERING SHOWERS ON
THURSDAY...DRIER AIR WILL EVENTUALLY MOVE IN LATER THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 135 PM EDT WEDNESDAY...CURRENT FCST ON TRACK AND OTHER TO
BLEND LATEST OBSERVATIONS IN WITH PRESENT GRIDDED DATA AND TO
TWEAK POPS EVER SO SLIGHTLY NO APPRECIABLE CHANGES NEEDED AS OF
EARLY AFTERNOON. STILL LOOKING AT FAIRLY DECENT SHORTWAVE SWINGS
INTO THE AREA FROM THE ERN GREAT LAKES BY LATER THIS
AFTERNOON/EVENING WITH SCT/NUMEROUS SHOWERS AND A FEW
STORMS...WITH MOST CONCENTRATED ACTIVITY ACROSS CENTRAL/NRN
COUNTIES. HIGHS GENERALLY IN THE 70S TO AROUND 80.

LATE MORNING DISCUSSION...
MINOR UPDATE AS OF LATE MORNING AS CURRENT FCST REMAINS IN GOOD
SHAPE. ONLY ADJUSTMENT WAS TO RAISE MAX TEMPERATURES UP BY ABOUT 2
DEGREES BASED OFF LATEST 925 MB THERMAL PROGS AND AVBL LAMP DATA.
OTW...STILL EXPECTING PARTLY SUNNY SKIES TO GRADUALLY BECOME MORE
CLOUDY AS THE DAY WEARS ON WITH SCATTERED TO NUMEROUS SHOWERS
DEVELOPING ACROSS THE AREA AS FAIRLY VIGOROUS UPPER TROUGH AND
ACCOMPANYING SHORTWAVE SWING ACROSS THE AREA. BEST FOCUS STILL
APPEARS TO OCCUR ACROSS OUR CENTRAL/NRN COUNTIES THIS AFTERNOON
INTO THIS EVENING....SLIGHTLY EARLIER ACROSS THE ST LAWRENCE
VALLEY. AGAIN...CURRENT FSCT HAS THIS WELL COVERED. ENJOY YOUR
DAY.

PRIOR DISCUSSION...
ISOLATED TO SCATTERED SHOWERS CONTINUE TO MOVE NORTHEAST ACROSS
THE NORTHEAST KINGDOM OF VERMONT THIS MORNING. THIS ACTIVITY
SHOULD MOVE OUT OF THE AREA BY 900 AM. MEANWHILE...ISOLATED
CONVECTION IS BEGINNING TO FORM OVER THE EASTERN TIP OF LAKE
ONTARIO. THIS ACTIVITY MAY MOVE INTO PORTIONS OF SAINT LAWRENCE
COUNTY THROUGH MID-MORNING. MAIN ACTIVITY OF CONVECTION WILL COME
LATER TODAY AS WELL DEFINED SHORTWAVE TROUGH MOVES OUT OF THE
EASTERN GREAT LAKES AND ENHANCES THE CONVECTIVE POTENTIAL.
SCATTERED TO NUMEROUS SHOWERS CONTINUES TO LOOK GOOD ALONG WITH
SOME ISOLATED THUNDERSTORMS. HIGH TEMPERATURES WILL GET INTO THE
70S...ONLY A DEGREE OR TWO BELOW SEASONAL NORMALS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
AS OF 431 AM EDT WEDNESDAY...SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH ABOUT MIDNIGHT...THEN
BEGIN TO TAPER OFF. YET ANOTHER SHORTWAVE TROUGH WILL APPROACH THE
REGION FROM THE NORTHWEST ON THURSDAY...BUT MOST FAVORABLE DYNAMIC
SUPPORT WILL REMAIN NORTH OF THE BORDER. AS A RESULT...EXPECTING
ONLY SOME ISOLATED SHOWERS THURSDAY MORNING OVER THE NORTHERN HALF
OF THE AREA. PLENTY OF CLOUD COVER WILL LEAD TO COOLER TEMPERATURES
WITH HIGHS ABOUT 5 TO 8 DEGREES BELOW NORMAL. EVENTUALLY DRIER AIR
MOVES IN THURSDAY NIGHT AND FRIDAY AS NORTHWEST FLOW ALOFT
DEVELOPS. WE SHOULD SEE MORE SUN ON FRIDAY WITH TEMPERATURES
REBOUNDING TO NEAR SEASONAL LEVELS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 431 AM EDT WEDNESDAY...FRIDAY AND SATURDAY NIGHT WILL BE DRY
AS SURFACE HIGH PRESSURE OVER THE NORTH COUNTRY BEGINS TO SLIDE
EAST AND WAY FROM THE AREA. MAIN WEATHER MAKING SYSTEM FOR THE
LONG TERM WILL THEN APPROACH FROM OUR SOUTHWEST. CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE SATURDAY AFTERNOON AND
OVERNIGHT...THOUGH MAIN BULK OF PRECIPITATION WILL MOVE THROUGH
DURING THE DAY ON SUNDAY. MODELS CONTINUE TO REMAIN VERY
CONSISTENT WITH THIS FEATURE. SURFACE HIGH PRESSURE WILL THEN
BUILD INTO THE REGION AGAIN BEGINNING MONDAY AND CONTINUING
THROUGH THE MAJORITY OF THE WORK WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...VFR WITH OCCNL MVFR CIGS AND BRIEF IFR
VSBYS POSSIBLE THROUGH 02Z AS SCT/NUMEROUS SHOWERS AND A FEW
STORMS SWING THROUGH THE REGION. WINDS GENERALLY
SOUTH/SOUTHWESTERLY 5 TO 12 KTS WITH OCCNL GUSTS IN THE 13-18 KT
RANGE...THOUGH VRB AND BRIEFLY HIGHER NEAR ANY STRONGER STORMS.
GENERALLY SCT/BKN VFR CIGS OVERNIGHT WITH POSSIBLE BR/FG AT
KMPV/KSLK THOUGH HIGHER WINDS IN THE 500-1000 AGL LAYER MAY FOSTER
BETTER FOG TOP MIXING AND INHIBIT FULL FOG POTENTIAL. AFTER 12Z
MODERATE SOUTHWESTERLY FLOW 8-12 KTS AND OCCNLY GUSTY UNDER
SCT/BKN MAINLY VFR CIGS FROM FL035-070.

OUTLOOK 18Z THURSDAY THROUGH MONDAY...
18Z THURSDAY THROUGH 18Z SATURDAY...MAINLY VFR THROUGH THE
PERIOD...THOUGH PATCHY EARLY MORNING LIFR IN FG AT KSLK/KMPV
LIKELY 06-12Z SATURDAY.

18Z SATURDAY THROUGH 00Z MONDAY...VFR WITH OCCNL MVFR IN
SHOWERS/THUNDER WITH FRONTAL PASSG.

00Z MONDAY ONWARD...MAINLY VFR WITH HIGH PRESSURE. PATCHY EARLY
MORNING LIFR/FG POSSBL AT KMPV/KSLK 06-12Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...JMG/EVENSON
SHORT TERM...EVENSON
LONG TERM...NEILES
AVIATION...JMG
Hazardous weather outlook, Aug 10, 3:00 AM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
400 AM EDT WED AUG 10 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-110800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
400 AM EDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 1:30 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT WED AUG 10 2011

NYZ028-031-034-035-VTZ001-002-005-009-016-017-101930-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
EASTERN FRANKLIN VT-GRAND ISLE VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-
230 PM EDT WED AUG 10 2011

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH CHITTENDEN...
NORTHEASTERN ESSEX...NORTHWESTERN ADDISON...SOUTHEASTERN CLINTON...
SOUTHERN GRAND ISLE AND SOUTHWESTERN FRANKLIN COUNTIES...

AT 228 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
SCHUYLER FALLS TO PERU TO HARKNESS TO NORTH JAY TO 5 MILES NORTHWEST
OF ELIZABETHTOWN...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PLATTSBURGH...EXIT 37 I87...CUMBERLAND HEAD...EXIT 38 I87...GRAND
ISLE...NICHOLS POINT...KNIGHT POINT STATE PARK...THOMPSON POINT...
BURTON ISLAND STATE PARK...KILL KARE STATE PARK...ESSEX JUNCTION...
NORTH FAIRFAX...

BOATERS ON LAKE CHAMPLAIN FROM BASIN HARBOR NORTHWARD SHOULD SEEK
SAFE HARBOR. STRONG WINDS MAY CAUSE HIGHER WAVES AND SUDDEN WIND
SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4487 7291 4471 7292 4462 7294 4450 7298
      4426 7309 4405 7389 4435 7374 4448 7369
      4456 7367 4469 7366

JMG

The radar

The Burlington radar (KCXX), 15 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
August 10, 2:22 PM EST to 2:25 PM EST
Where
Chittenden County, 0.34 mi NE of Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.384, -73.226

Several large trees down along Route 7 and neighboring roads in Shelburne Village, north of Harbor road. Microburst video caught on tape by local newspaper reporter.

Hail, Addison

When
August 10, 3:36 PM EST
Where
Addison County, 0.69 mi N of Bristol
Measured
0.88 in hail
Reported by
Public
Coordinates
44.140, -73.080

Nickel size hail reported.

Hail, Addison

When
August 10, 3:45 PM EST
Where
Addison County, 0.85 mi SE of Middlebury
Measured
1 in hail
Reported by
Public
Coordinates
44.010, -73.160

Quarter size hail reported.

Hail, Addison

When
August 10, 3:50 PM EST
Where
Addison County, 0.5 mi W of East Middlebury
Measured
1 in hail
Reported by
Public
Coordinates
43.970, -73.110

Quarter size hail reported.

Hail, Addison

When
August 10, 3:50 PM EST to 4:05 PM EST
Where
Addison County, 1.49 mi W of Ripton
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -73.060

Hail fell for 10 to 15 minutes with some hail stones as large as quarters and very heavy rainfall.

Hail, Addison

When
August 10, 4:08 PM EST
Where
Addison County, Middlebury Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
43.980, -73.100

Half dollar size hail reported at Middlebury State Airport.

Flash Flood, Addison

When
August 10, 4:55 PM EST to 5:55 PM EST
Where
Addison County, 0.48 mi SSW of Ripton to 0.49 mi SSW of Ripton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.973, -73.033

Partial road washouts along Peddler Bridge road and Route 125 to town offices.

Hail, Rutland

When
August 10, 5:00 PM EST
Where
Rutland County, Forest Dale
Measured
0.75 in hail
Reported by
Public
Coordinates
43.830, -73.050

Dime size hail reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321398, 321392, 321393, 321394, 321395, 321396, 321400, 321399.